Thunderstorm Wind, Butte
- When
- July 2, 5:45 PM MST
- Where
- Butte County, 26.21 mi WNW of Castle Rock
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.140, -103.910
A thunderstorm became severe over northern Butte County, producing wind gusts near 75 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over northern Butte County, producing wind gusts near 75 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 4:36 PM MST, 1 hour 9 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 536 PM MDT Fri Jul 2 2021 .DISCUSSION...(This Evening Through Friday) Issued at 152 PM MDT Fri Jul 2 2021 Current radar shows isolated storms developing over parts of north central Wyoming, associated with an upper low sitting over the region. Expect this development to slide eastward towards our forecast area as we progress into evening. A narrow north/south axis of ML CAPE around 1000-1500 J/Kg along the Wyoming and South Dakota border will make the main area for potential thunderstorms this evening in northeastern Wyoming and the black hills region. Shear is still modest, in the 20-25kt range and high freezing levels will keep large hail potential low, though small hail and gusty winds up to 40mph may be possible with these storms. Chances for storms continue Saturday, as the upper wave slowly moves northeast from Wyoming towards Canada. A bit higher ML CAPE values (2000-2500 J/Kg) and modest shear brings a slightly better chance for pulse storms to reach into the severe range. Areas of central and south central SD have upgraded to marginal by SPC. Starting next week, flow becomes more zonal through the upper plains. With no large change to the pattern though, expect highs to stay above normal through the forecast period. Models hint at multiple waves progressing through the region next week, keeping us in an active pattern until upper ridging builds over the rockies next weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 532 PM MDT Fri Jul 2 2021 Scattered showers and thunderstorms over northeastern Wyoming will move eastward into far western South Dakota early this evening. The storms will dissipate late this evening, with clearing skies overnight and into Saturday morning. There is another chance of thunderstorms late on Saturday afternoon. Aside from localized MVFR conditions near any thunderstorms, VFR conditions will prevail. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Dye AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 530 AM MDT Fri Jul 2 2021 WYZ054>058-071-031300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 530 AM MDT Fri Jul 2 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms are likely to develop across the area this afternoon and evening. Severe thunderstorms are not expected, but any stronger storms could produce some small hail and gusty winds. Very warm, dry, and breezy conditions this afternoon could produce a period of elevated fire weather conditions across the northeast Wyoming plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms are expected across much of the area over the holiday weekend and into the first part of next week. Severe thunderstorms are not expected at this time through at least Sunday. High temperatures on Saturday and Sunday will be in the 90s to around 100 degrees across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-024>030-041-072>074-031300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 530 AM MDT Fri Jul 2 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms are likely to develop across the area late this afternoon and evening. Severe thunderstorms are not expected, but any stronger storms could produce some small hail and gusty winds. Very warm, dry, and breezy conditions this afternoon could produce a period of elevated fire weather conditions across much of northwest South Dakota. The grassland fire danger index will be in the high to very high category across much of the western South Dakota plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms are expected across much of the area over the holiday weekend and into the first part of next week. Severe thunderstorms are not expected at this time through at least Sunday. High temperatures on Saturday and Sunday will be in the 90s to around 100 degrees on the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-031-032-042>044-046-047-049-031300- Ziebach-Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp- 530 AM MDT Fri Jul 2 2021 /630 AM CDT Fri Jul 2 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Very warm, dry, and breezy conditions this afternoon will result in the grassland fire danger index reaching the high to very high category across a good portion of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms are expected across much of the area over the holiday weekend and into the first part of next week. Severe thunderstorms are not expected at this time through at least Sunday. High temperatures on Saturday and Sunday will be in the 90s to around 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
538 PM MDT FRI JUL 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 5 NNE UPTON 44.16N 104.58W
07/02/2021 E1.00 INCH WESTON WY PUBLIC
LOTS OF PEA SIZED HAIL WITH A FEW QUARTERS
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 540 PM MDT Fri Jul 2 2021 WYZ056-057-030015- Wyoming Black Hills WY-Western Crook WY- 540 PM MDT Fri Jul 2 2021 ...STRONG THUNDERSTORM OVER NORTHEASTERN CROOK COUNTY... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles southwest of Alva, or 18 miles north of Sundance, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hulett, Alva, Bear Lodge Campground, and Cook Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4457 10453 4468 10464 4487 10439 4464 10416 TIME...MOT...LOC 2340Z 235DEG 19KT 4466 10448 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
548 PM MDT FRI JUL 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 16 SE PINE HAVEN 44.19N 104.56W
07/02/2021 E1.00 INCH CROOK WY PUBLIC
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT FRI JUL 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 5 NNE UPTON 44.17N 104.58W
07/02/2021 E0.75 INCH WESTON WY TRAINED SPOTTER
LOTS OF PEA SIZE HAIL...VERY SOFT HAIL
&&
EAGANSpecial Weather Statement
National Weather Service Rapid City SD
601 PM MDT Fri Jul 2 2021
WYZ057-030030-
Wyoming Black Hills WY-
601 PM MDT Fri Jul 2 2021
...STRONG THUNDERSTORM OVER NORTHEASTERN WESTON AND SOUTHEASTERN
CROOK COUNTIES...
At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Inyan Kara Mountain, or 17 miles south of Sundance,
moving northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Buckhorn, Moskee, and Inyan Kara Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4417 10448 4418 10447 4436 10420 4412 10405
4406 10439
TIME...MOT...LOC 0001Z 243DEG 20KT 4415 10434
EaganSpecial Weather Statement National Weather Service Rapid City SD 639 PM MDT Fri Jul 2 2021 WYZ057-058-030130- Weston WY-Wyoming Black Hills WY- 639 PM MDT Fri Jul 2 2021 ...STRONG THUNDERSTORM OVER NORTHEASTERN WESTON AND SOUTH CENTRAL CROOK COUNTIES... At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Inyan Kara Mountain, or 19 miles south of Sundance, moving northeast at 10 mph. Pea to nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Buckhorn and Inyan Kara Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4401 10424 4409 10457 4429 10438 4418 10406 TIME...MOT...LOC 0039Z 213DEG 8KT 4413 10430 Eagan
The Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959912, 959914.